Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sun sensitivity
Feb 13, 2006

I've been HIV positive for 23+ years and was diagnosed with AIDS in 1992. Even before HIV I always had a difficult time with antibiotics causing rashes. My current regimen of drugs, all of which I've been on for at least 1 year, are Viracept, Truvada, Sustiva (3 - 200mg) Levoxyl, Acyclovir, Carnitor, Prevacid, Zyrtec, Xanax (1 at bedtime),Prednisone (7.5 mg a day), Lipram CR 20 (1-3 per meal), Androgel and Serostim (3 mg daily). My CD4 count has basically been under 200 for the last 14 years and is sometimes below 100. My last test came back at 96. Recently I was on a 15 day course of Cipro for a sinus infection (5 days at 500mg, 5 days at 750mg and a final 5 days at 500mg). A week after finishing the Cipro I quite suddenly developed red, itchy skin and the day after that started 14 days of Diflucan for esophageal thrush. My derm doctor thinks the photosensitivity was caused by the Cipro even though I had been off of it for a week. I'm still experiencing it a month later. He also thinks I have eczema due to the dry weather we've been experiencing in southern Calif this winter. I take benadryl each night and the redness and itching are usually reduced in the morning but in the afternoon the redness and itching start up again. I don't spend a lot of time in the sun...just driving, running errands, etc. I don't sunbath or garden.

Is it possible that the Cipro caused the photosensitivity and that it would continue even after treatment stopped?

Thanks for any help you can offer. Rob

Response from Dr. Conway

It is certainly possible. Rashes due to medications can develop as late as 10-14 days after the medication has been stopped. This being said, it sounds as if your skin condition is a complicated one, that may be due at least in part to eczema. Another thing to consider to explain your skin reaction that has nothing to do with a reaction to the drug is fungal infection. It may be that the use of antibiotics reduced the number of "good" bacteria on your skin and allowed the fungus to emerge. This is particularly true for people with lower CD4 counts, such as yours. This is yet another reason for us to use antibiotics only when they are absolutely needed.



Previous
Prednisolone and HIV
Next
plastice surgery for facial lip

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement